Skip to Accessibility Tools Skip to Content Skip to Footer
What To Do When NSAIDs Are Causing More Harm Than Good

What To Do When NSAIDs Are Causing More Harm Than Good

NSAIDs (nonsteroidal anti-inflammatory drug) pain relievers are a class of medications utilized by many with arthritic conditions. They can help reduce both pain and inflammation, however, they often come with a price. Many individuals on NSAIDs report having an upset stomach or nausea while on the medication. In some instances, it can even be as severe as developing ulcers or severe gastrointestinal bleeding. NSAIDs are often the first line of treatment for joint pain and inflammation, so what do you do if the discomfort you experience while on them is too much to bear?

Co-opting treatments

Always talk to your doctor before you combine or add any medications together, however, there may be some meds you can take to reduce NSAID side effects. Acid-blocking medications that inhibit proton pumps in your body, as well as meds that protect your stomach lining, such as Cylotec, could potential be utilized in conjunction with your NSAIDs and decrease your gastrointestinal issues.

Trying a new oral treatment

There are other oral treatments available, both prescription and over the counter, that may provide some relief. While not all may be equally effective as one another, or as effective as NSAIDs, they still could help! Everyone is different however, so it really may take some trial and tribulation to find a substitute. Over the counter Tylenol (acetaminophen) could help ease pain, but won’t contribute to inflammation reduction. Additionally, antidepressants and anticonvulsants may also be used to modulate your pain response. Antidepressants, for example, affect your levels of norepinephrine and epinephrine, which could impact how you respond to pain, and how much of it you perceive at a time. Many of these medications do take weeks start feeling the effects and may cause a plethora of side effects including mood changes, sexual side effects, and weight changes.

Topical treatments

NSAID-containing gels, patches, and creams exist, which can be applied directly onto your skin, without causing the dreaded GI side effects. Additional topical creams exist as well, including anesthetic creams that include lidocaine, and other over the counter ointments that contain menthol, capsaicin, methyl salicylate, or camphor. Typically, most topical treatments provide only short-term pain relief, and have a daily usage limit. Many of them also can’t be used along with heating pads, as it can increase the amount of medicine that is able to get into systemic circulation, and lead to problems.

Other methods

Other treatment options exist as well for those who can’t take NSAIDs. Steroid or corticosteroid injections can provide longer-term relief, along with nerve stimulation devices such as the TENS (transcutaneous electrical nerve stimulation) unit. Massage therapy, changes in footwear, and an increase in exercise (if possible!) have also been shown to slow the progression of joint destruction in some patients. Also on the rise are DMARDs (disease-modifying anti-rheumatic drugs), which are currently used for individuals with rheumatoid arthritis. DMARDs act on the immune system on a wide scale, and thus, can carry many potential side effects along with them. However, they are currently showing progress in reducing joint destruction and slowing the progression of arthritis for many patients!

If you are having a hard time stomaching your NSAIDs, talk to your doctor to see if any of these other options may be for you!

“When You Can’t Stomach NSAIDs.” Cleveland Clinic-Arthritis Advisor. May 2015. Available from: http://www.arthritis-advisor.com/issues/14_5/features/When-You-Cant-Stomach-NSAIDs_1092-1.html

Comments

Poll